The Distribution of Wealth with Imperfect Altruism
In this paper, we study the distribution of wealth in an economy with infinitely lived families. Individual generations of each family may or may not be altruistic. This is represented as a preference shock which follows a first-order Markov process within each family, a feature representing imperfect altruism. Altruistic individuals care about the welfare of their children and are likely to leave bequests; selfish ones do not. This results in a non-trivial distribution of wealth among families at any point in time. We study an economy with a risk-free, linear production technology and show that a stationary distribution of wealth exists. This distribution is discrete and approximates the pareto distribution under additional restrictions. We also charac- terize conditions on the production technology which yields perpetual growth with increasing inequality.
(This abstract was borrowed from another version of this item.)
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Laitner, John, 1992. "Random earnings differences, lifetime liquidity constraints, and altruistic intergenerational transfers," Journal of Economic Theory, Elsevier, vol. 58(2), pages 135-170, December.
- Barro, Robert J., 1974.
"Are Government Bonds Net Wealth?,"
3451399, Harvard University Department of Economics.
- Muller, Walter III & Woodford, Michael, 1988. "Determinacy of equilibrium in stationary economies with both finite and infinite lived consumers," Journal of Economic Theory, Elsevier, vol. 46(2), pages 255-290, December.
- Olivier J. Blanchard, 1984.
"Debt, Deficits and Finite Horizons,"
NBER Working Papers
1389, National Bureau of Economic Research, Inc.
- Galor, Oded & Zeira, Joseph, 1988.
"Income Distribution and Macroeconomics,"
51644, University Library of Munich, Germany, revised 01 Sep 1989.
- Huggett, Mark, 1996. "Wealth distribution in life-cycle economies," Journal of Monetary Economics, Elsevier, vol. 38(3), pages 469-494, December.
- Andreoni, James, 1989. "Giving with Impure Altruism: Applications to Charity and Ricardian Equivalence," Journal of Political Economy, University of Chicago Press, vol. 97(6), pages 1447-58, December.
- Abel, Andrew B & Bernheim, B Douglas, 1991.
"Fiscal Policy with Impure Intergenerational Altruism,"
Econometric Society, vol. 59(6), pages 1687-1711, November.
- Andrew B. Abel & B. Douglas Bernheim, 1992. "Fiscal Policy With Impure Intergenerational Altruism," NBER Working Papers 2613, National Bureau of Economic Research, Inc.
- Laitner, John, 1993. "Long-run equilibria with borrowing constraints and altruism," Journal of Economic Dynamics and Control, Elsevier, vol. 17(1-2), pages 65-96.
- Mirman, Leonard J. & Zilcha, Itzhak, 1975. "On optimal growth under uncertainty," Journal of Economic Theory, Elsevier, vol. 11(3), pages 329-339, December.
- Rao Aiyagari, S., 1989.
"Equilibrium existence in an overlapping generations model with altruistic preferences,"
Journal of Economic Theory,
Elsevier, vol. 47(1), pages 130-152, February.
- S. Rao Aiyagari, 1987. "Equilibrium existence in an overlapping generations model with altruistic preferences," Working Papers 356, Federal Reserve Bank of Minneapolis.
- Abel, Andrew B, 1985. "Precautionary Saving and Accidental Bequests," American Economic Review, American Economic Association, vol. 75(4), pages 777-91, September.
- Jones, Larry E & Manuelli, Rodolfo E, 1990. "A Convex Model of Equilibrium Growth: Theory and Policy Implications," Journal of Political Economy, University of Chicago Press, vol. 98(5), pages 1008-38, October.
- Eckstein, Zvi & Eichenbaum, Martin S & Peled, Dan, 1985. "The Distribution of Wealth and Welfare in the Presence of Incomplete Annuity Markets," The Quarterly Journal of Economics, MIT Press, vol. 100(3), pages 789-806, August.
- Loury, Glenn C, 1981. "Intergenerational Transfers and the Distribution of Earnings," Econometrica, Econometric Society, vol. 49(4), pages 843-67, June.
- Benveniste, L M & Scheinkman, J A, 1979. "On the Differentiability of the Value Function in Dynamic Models of Economics," Econometrica, Econometric Society, vol. 47(3), pages 727-32, May.
When requesting a correction, please mention this item's handle: RePEc:eee:jetheo:v:82:y:1998:i:2:p:379-404. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei)
If references are entirely missing, you can add them using this form.